August 3-5, 2018
Milwaukee, Wisconsin

Schedule

Click here for a Map of events and locations around the conference

Download the full program (pdf)

Thursday, August 2, 2018

5:00-7:00PM SIGDOC Board Meeting and Dinner
10:00AM-8:00PM Art Museum Outing (optional, on your own)
Free First Thursdays @MAM
Milwaukee Art Museum 700 N. Art Museum Drive
5:00-9:00PM Jazz in the Park (optional, on your own, free)
Happy hour at 5pm, music starts at 6pm
Cathedral Square Park 520 E. Wells St.

Friday, August 3, 2018

7:45-11:00AM Registration opens
MSOE Campus Center (CC) Lobby (1st floor)
8:30-11:30AM Research Network led by Kristen Moore
CC70

Workshops

Participatory video and experience design: 
Sharing power with users to gain insights into everyday life – Emma Rose and Allison Cardinal, University of Washington
CC121

Data Visualization Best Practices using R and Adobe Illustrator – Adam Strantz, Miami University
CC18

15-min break
11:45am-1:00pm Opening Remarks, Keynote, & Lunch (provided)
Feat. Diana Award Winner: Dana Chisnell from the Center for Civic Design
Multipurpose Room
15-min break
1:15-2:30pm Session A

  • Panel: Collaborative Design
    • Collaborative Design: How an undergraduate university program and its community partners are using LEAN Methodology to evolve a UX curriculum – Tammy Rice-Bailey,  Nadya Shalamova, and Amii LaPointe, Milwaukee School of Engineering
  • Innovative Approaches to Research Methods
    • Adapting human-centered design and UX methods for teens: An experience report – Emma Rose, Elin Björling, Ada Kim and Nicole Young Alvarez, University of Washington
    • Post-Global Communication Practices in Border Regions – Enrique Reynoso, University of Wisconsin-Platteville
15-min break
2:45-4:00pm Session B

  • UXD and New Opportunities
    • Collaborating for Sustainability: Project Cities in Online UX Classes – Tatiana Batova, Arizona State University
    • A Cross Cultural and Disciplinary Examination of UX Empirical Research Since 2000 – Joy Robinson and Candice Lanius, University of Alabama in Huntsville
    • Usability for User Empowerment: Promoting Social Justice and Human Rights through Localized UX Design – Keshab Acharya, University at Buffalo-SUNY
    • “I’m surprised that this hasn’t happened before”: An Indigenous Examination of UXD Failure During the Hawai’i Missile False Alarm – Adam Strantz and Emily Legg, Miami University
  • Teaching Design and Collaboration
    • Emphasizing design in information literacies: An inquiry into information-related outcomes in technical communication courses for non-majors – Stacey Pigg, Melissa F. Hannah and Melissa M. Stone, North Carolina State University
    • Enriching Technical Communication Education: Collaborating Across Disciplines and Cultures to Develop the piClinic Console – Robert Watson, Mercer University
    • Iteration for Impact: Exploring Design Thinking & Designing for Social Change in Client Projects – Liz Lane, University of Memphis
15-min break
4:15-5:30pm SRC Posters + SIGDOC Posters

SRC Posters:

Graduate Division

  • Bolstering Global Image: A Website-based Comparison of Corporate Introductions between Chinese and American Public Companies – Jianfen Chen, North Carolina State University
  • Actions and Strategies: A Verbal Data Analysis of Phishing Emails – David Mueller, North Carolina State University
  • Learning from Making: A Design Challenge in Technical Writing and Communication – Jason Tham, University of Minnesota
  • Examining Instructor Feedback in Professional and Technical Communication Service Courses – Sara Doan, University of Wisconsin-Milwaukee
  • Making First-Glance Quantitative Usability Testing More Accessible – Jack Labriola, Texas Tech University
  • Mods and Convergence Culture: Connecting character creation, user interface, and participatory design – Rebekah Small, Michigan State University
  • A Localization Theory: User Experience Research in the U.S. and Canada – Tara O’Brien, Arizona State University
  • Constructing Artificial Intelligence in Newspaper: A Cross-Cultural Analysis in the U.S. and China – Yeqing Kong, North Carolina State University
  • Responsive Data Visualization: the National Weather Service and the Representation of Risk – Samantha Cosgrove, Iowa State University

Undergraduate Division

  • Cross-Disciplinary Instructional Design and Communication – Tyler William Black, University of Waterloo

SIGDOC Posters:

  • Trusting Panoptic Power for Presentations in the Classroom: A Critical Approach – Nathan Bollig, University of Minnesota
  • Board Games in the PW/TC Classroom – Tony Bushner, Purdue University
  • Agency Visualized: Connecting Relational Network Modeling and Communication Design – Danielle DeVasto, University of Wisconsin-Milwaukee
  • Developing a Contemporary Tech(nical Communication) Curriculum in Communication Studies – Franny Howes, Oregon Tech
  • The Rhetorical Work of YouTube’s Beauty Community: Rethinking the Conventions of User-created Procedural Discourse – Lehua Ledbetter, University of Rhode Island
  • Bugs and Emotion: A Content Analysis of Quality Assurance Player Feedback – Luke Thominet, Florida International University
  • ATLAS: A Framework for Geospatial Visualization – Nathan Matteson, Dalavone Keoborakot, Camille Celone, and Madeline Grodek, DePaul University
5:30-7:30pm “Happy hour on the Grohmann Museum’s Rooftop Sculpture Garden

Saturday, August 4, 2018

7:30AM-8:45AM Women in Technical Communication Breakfast (additional charge; please RSVP when you register for SIGDOC)
15-min break
9:00AM-10:15AM Keynote address: Ken Cook, President and CEO of Ken Cook Co (coffee and pastries provided)
15-min break
10:30AM-11:45AM Session C

  • Industry-Academic Partnerships
    • Increasing the Value and Accessibility of Academic Research: Perspectives from Industry – Rebekka Andersen, University of California-Davis and Joann Hackos, Director of the Center of Information-Development Management (Retired)
    • Teaching Entrepreneurial Design Thinking through Community Engagement – Carrie Grant, Purdue University
    • Human-centered service learning in the online environment: A model for building relationships between industry and academic partners to enhance successful outcomes in a collaborative technical writing project – Brittany McCrigler and Martin Rippens, iFixit
  • Medicine and Health
    • Student-designed Texts as Mediators of Classroom Systems: A UX Analysis of Clinical Nursing Simulations – Lillian Campbell, Marquette University
    • Incorporating AR into a multimodal UI for an artificial pancreas: The interdisciplinary nature of integrating augmented reality (AR), sound, and touch into a user interface (UI) for diabetes patients with embedded control systems for an artificial pancreas (AP)  – Rick Mott, Eastern Kentucky University
15-min break
12:00PM-1:15PM Lunch on your own
15-min break
1:15(SRC)/ 1:30PM-2:45PM Session D + SRC Presentations (SRC starts at 1:15PM)

  • Content Strategy
    • A Prototype Theory for Content Strategy Education: Training Content Strategists Within the Academy – Guiseppe Getto, East Carolina University
    • Developing a Content Strategy Course and Interdisciplinary Skills – Jordan Frith and Vincent Robles, University of North Texas
15-min break
3:00PM-4:15PM Session E

  • Mapping Practices
    • Story Mapping and Sea Level Rise: Bringing a Global Risk Home – Sonia H. Stephens, University of Central Florida and Daniel P. Richards, Old Dominion University
    • Using Experience Maps to Consider Individual Stories – Jennifer Ismirle, Michigan State University
15-min break
4:30PM-5:45PM Session F

  • Transforming Pedagogy through UX
    • Leveraging Digital Humanities Practices to Teach Structured Authoring in Technical and Professional Communication – Antonio Ceraso and Lisa Dush, DePaul University
    • Usability Testing as Reflective and Formative Training – Joseph Bartolotta, Hofstra University and Tiffany Bourelle and Julie Newmark, University of New Mexico
    • From Gatekeeper to Supportive Expert: The Unique Implications of the iFixit Service Learning Project on the Instructor-Student Relationship – Jeannie Bennett, Texas Tech University
  • Bodies, Wearables, and Self-tracking
    • Combining User Experience Design, Technical Communication and Virtual Reality: Developing An Emulsion Framework For Wearable UX in Mixed Media – Gustav Verhulsdonck, Central Michigan University
    • Communication and Information Management Issues in the Integration of Self-tracking Practices into Household and Workplace Contexts – Jo Ann Oravec, University of Wisconsin-Whitewater
    • Rethinking Users: UX Design for Posthuman Cyborgs – Daniel Hocutt, Old Dominion University
45-min break Participatory Engaged Listening Session: The future of SIGDOC (session 1 of 2 optional sessions)
6:30PM Depart for optional excursions to Lakefront Brewery for a brewery tour or the Wisconsin State Fair (additional charge for both excursions to cover entry fees and transportation; please RSVP for one when you register for SIGDOC. Please note: If you are attending State Fair, bring cash—not all vendors accept credit cards to avoid paying a surcharge and to keep prices lower.) (Map)

Sunday, August 5, 2018

8:30AM – 9:00AM Continental breakfast (provided) and SRC winners announced
9:00AM-10:15AM Session G

  • Social Justice in UX
    • Social justice in UX: Centering different audiences in design – Emma Rose, University of Washington; Avery Edenfield and Rebecca Walton, Utah State University;  Laura Gonzales and Tetyana Zhvotovska, University of Texas at El Paso; Ann Shivers McNair, University of Arizona; Natasha Jones, University of Central Florida; Genevieve Garcia de Mueller, University of Texas Rio Grande Valley; and Kristen Moore, University at Buffalo-SUNY
15-min break
10:30AM-11:45AM Session H

  • Data Visualization
    • Rhetorically Defining ‘Information’ for Interfacing: From Transport to Wayfaring Paradigms – Patrick Love, Purdue University
    • Interpretations of Deceptive Data Visualizations Paired with Explanatory Text – Shaun O’Brien, Arizona State University
    • Discrepancies between Imagined and Experienced Agency in Interactive Risk Visualizations – Katherine J. Hepworth, University of Nevada-Reno and Daniel P. Richards, Old Dominion University
  • UX Approaches in Non-traditional Contexts
    • Games, UX, and the Gaps: Technical Communication Practices in an Amateur Game Design Community – Alisha Karabinus and Rachel Atherton, Purdue University
    • Creating an Experience Architecture for the International Fan Scholar Website Sherlockian.net – Liza Potts, Stephanie Mahnke and Rebekah Small, Michigan State University
    • UX Approaches for Museum Contexts: Evaluating a museum’s participatory elements – Jessica Gibbons and Larissa Babak, Michigan State University
15-min break
12:00PM-1:15PM Participatory Engaged Listening Session: The future of SIGDOC (session 2 of 2 optional sessions)